Colorado, 2013

Blizzard and Winter Weather in Colorado, February 26, 2013

February 26, 2013 · NWS BOU · 4 events in 4 counties and zones

Another storm system moving through the region produced heavy snow in the Front Range Foothills. Storm totals in the Front Range Foothills included: 12 inches near Black Mountain and Pine Junction, 10 inches near Conifer and Nederland; 9 inches, 12 miles northwest of Golden; 8 inches near Evergreen, with 6 inches near Eldorado Springs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another storm system moving through the region produced heavy snow in the Front Range Foothills. Storm totals in the Front Range Foothills included: 12 inches near Black Mountain and Pine Junction, 10 inches near Conifer and Nederland; 9 inches, 12 miles northwest of Golden; 8 inches near Evergreen, with 6 inches near Eldorado Springs.

As the system moved into the east central plains of Colorado, snow and blowing snow produced blizzard conditions along and south of the Interstate 70 corridor, from just east of Denver to the Kansas state line. Storm totals generally ranged from 3 to 7 inches. North winds of 25 to 30 mph were reported with gusts around 40 mph. Roads became impassable as snow and blowing snow produced 3 to 4 ft snow drifts. Road and highway closures included: Interstate 70 from Aurora to the Kansas state line; U.S. 40 between Limon and Kit Carson; and U.S. 24 between Colorado Springs and Limon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 26, 10:09 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 26, 10:09 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1009 AM MST TUE FEB 26 2013

.UPDATE...

&&

.SHORT TERM...UPPER TROUGH MOVING ACROSS MOUNTAINS AT THIS TIME.
GOOD QG LIFT ASSOCIATED WITH THE TROUGH ALONG WITH DECENT LAPSE
RATES. RADAR SHOWING FRONT RANGE FILLING IN AS BANDS OF MODERATE
TO HEAVY SNOW MOVES SOUTH ACROSS THE DENVER AREA. THERE APPEARS
SOME DRYING ACROSS EASTERN LARIMER AND NORTHWEST WELD COUNTIES.
PLATTEVILLE PROFILIER AS WELL AS SURFACE OBS INDICATING SURFACE
WINDS MORE OF A NORTHERLY DIRECTION WHICH IS AIDING IN THE
INCREASED ACTIVITY. AS TROUGH MOVES ONTO PLAINS DURING THE
AFTERNOON...SURFACE WINDS SHOULD SHIFT TO A MORE NORTHWEST
DIRECTION. ACROSS MOUNTAINS...WEB CAMS SHOWING LIGHT SNOW MOST
LOCATIONS. MAIN CHANGES FOR THIS UPDATE WILL BE TO INCREASE THE
POPS ALONG FRONT RANGE TO REFLECT CURRENT TRENDS. WILL ALSO
INCREASE THE SNOW AMOUNTS A BIT...BUT OVERALL...ACCUMULATIONS FOR
THE DAY WILL BE LIGHT.

.AVIATION...BAND OF MODERATE TO HEAVY SNOW CONTINUES TO MOVE SOUTH
ACROSS THE DENVER AREA WITH IFR CONDITIONS AT DEN AND BJC. THIS
BAND SHOULD BE SOUTH OF DEN AND BJC BY 18Z WITH CONDITIONS
GRADUALLY IMPROVING. BAND COULD AFFECT APA AROUND 18Z IF THE
MODERATE TO HEAVY SNOW HOLDS TOGETHER. WINDS TO BECOME MORE
NORTHWEST DURING THE AFTERNOON AS THE TROUGH MOVES OVERHEAD.
LOOKING LIKE MVFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE
AFTERNOON WITH OCCASIONAL IFR CONDITIONS WITH HEAVIER SHOWERS.
ACCUMULATIONS OF AROUND 1 TO 2 INCHES POSSIBLE FOR DEN AND BJC
...WITH UP TO 3 INCHES AT APA.

&&

.PREV DISCUSSION... /ISSUED 331 AM MST TUE FEB 26 2013/

SHORT TERM...MAIN CONCERN OVER THE NEXT 24 HOURS IS SNOWFALL
POTENTIAL WITH NEXT UPPER LEVEL WAVE TO MOVE ACROSS COLORADO.
WATER VAPOR IMAGERY SHOWING A BROAD CIRCULATION MOVING ACROSS
SOUTHWEST WYOMING AND EASTERN UTAH YET SEEMS OVERALL CIRCULATION
RATHER BROAD AND DISORGANIZED. HOWEVER IT DOES HAVE A GOOD CHUNK
OF UPWARD ASCENT AS NOTED ON LAYERED QG PROGS AS IT MOVES ACROSS
COLORADO TODAY AND TONIGHT. OBSERVATIONS UPSTREAM SHOWS MOISTURE
SOMEWHAT LIMITED HOWEVER JUST IN THE PAST HOUR OR SO CEILINGS ARE
LOWERING ACROSS WESTERN COLORADO AND CENTRAL WYOMING WITH LARAMIE
NOW REPORTING SNOW AS WELL AS VERNAL ON THE UTAH SIDE. THERE IS
ALSO SOME GOOD INSTABILITY WITH THIS SYSTEM AND COUPLED WITH THE
MODEST ASCENT SHOULD BE ABLE TO GENERATE DECENT AREAL COVERAGE OF SNOW
SHOWERS OVER THE MOUNTAINS AND ADJACENT PLAINS. THE LOW LEVEL
FLOW WILL INCREASE FROM THE NORTH AND NORTHWEST SO THERE WILL BE A
BIT OF DOWNSLOPE COMPONENT ESPECIALLY NOTED ACROSS LARIMER AND
WELD COUNTIES TODAY WITH LESS AREAL EXTENT OF SHOWERS. LOCATIONS
SOUTH OF DENVER INTO DOUGLAS AND ELBERT COUNTIES WILL BE FAVORED
FOR SNOW PRODUCTION DUE TO FAVORED OROGRAPHIC FLOW.

GIVEN THE ABOVE...LOOKS LIKE UP TO 2 INCHES OF SNOW OVER THE
ADJACENT PLAINS AND LESSER AMOUNTS AS YOU MOVE EAST OUT INTO THE
EASTERN PLAINS. GIVEN THE CONVECTIVE NATURE THERE MAY BE SOME
HEAVIER AMOUNTS ESPECIALLY IN THE HIGHER TERRAIN SOUTH AND WEST OF
DENVER. ONLY MADE MINOR CHANGES TO CURRENT FORECASTS AS THE
UPWARD TREND IN POPS TAKEN YESTERDAY SEEMS TO REFLECT CURRENT
THINKING. THE SNOW SHOWER ACTIVITY WILL BE RAPIDLY DIMINISHING
LATER THIS EVENING AS AIRMASS STABILIZES AND SUBSIDENCE MOVES IN
BEHIND EXITING TROF.

LONG TERM...NORTHWEST FLOW WILL BE ALOFT AS THE CURRENT TROUGH
MOVES TO THE EAST AND RIDGING BEGINS TO BUILD IN FROM THE WEST.
SOME LINGERING MOISTURE WEDNESDAY MORNING MAY ALLOW FOR ISOLATED
SNOW SHOWERS OVER THE PLAINS...MAINLY SOUTH OF I-70...AND SCATTERED
SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS. SOME INSTABILITY
DURING THE AFTERNOON WILL ALLOW FOR THE SCATTERED SHOWERS TO
CONTINUE OVER THE MOUNTAINS WITH ADDITIONAL ACCUMULATIONS
GENERALLY STAYING BELOW AN INCH. AS THE SUNS HEAT DIMINISHES IN
THE LATE AFTERNOON AND EVENING...SO WILL THE SHOWERS. HIGHS
WEDNESDAY WILL BE NEAR TO SLIGHTLY WARMER THAN TODAY.

ANOTHER PIECE OF ENERGY WILL SEND A WEAK DISTURBANCE DOWN OVER THE
STATE IN THE NORTHWEST FLOW THURSDAY. RIGHT NOW IT LOOKS LIKE THE
CHANCES FOR SNOW WILL STAY IN THE MOUNTAINS WITH OROGRAPHICS BEING
THE MAIN GENERATOR AS QG VERTICAL VELOCITIES ARE ALL GENERALLY
DOWN. THERE WILL BE A WEAK SURGE ON THE PLAINS BUT IT WILL BE
QUITE SHALLOW AND SHOULDN'T HELP CONTRIBUTE TO ANY SORT OF
UPSLOPE PATTERN. THIS DISTURBANCE SHOULD BRING A GOOD CHANCE OF
SNOW TO THE MOUNTAINS THURSDAY THEN BECOMING A SLIGHT CHANCE FRIDAY
AS MOISTURE REMAINS IN THE NORTHWEST FLOW. TEMPERATURES WILL
REMAIN BELOW NORMAL THESE TWO DAYS.

THE RIDGE WILL CONTINUE TO BUILD AND MOVE OVER THE STATE SATURDAY
TO BRING WARMER AND DRIER CONDITIONS WITH NEAR NORMAL
TEMPERATURES. THE PLAINS WILL LIKELY SEE TEMPERATURES AROUND 50
DEGREES WITH THE MOUNTAINS IN THE 30S. SUNDAY IS BEGINNING TO HAVE
BETTER AGREEMENT WITHIN THE MODELS FOR THE NEXT SYSTEM TO AFFECT
THE STATE. AN UPPER TROUGH WILL DIG DOWN FROM THE PACIFIC
NORTHWEST TO BRING A CHANCE FOR SNOW TO THE MOUNTAINS BEGINNING
SUNDAY THEN SPREAD ONTO THE PLAINS MONDAY MORNING WITH A SLIGHT
CHANCE OF RAIN AS TEMPERATURES WOULD STILL BE WARM ENOUGH FROM
UNDER THE RIDGE. RUN TO RUN CONSISTENCY WITHIN EACH MODEL HAS NOT
BEEN SO GREAT...SO WILL KEEP THE CHANCE POPS FOR THE MOUNTAINS AND
SLIGHT CHANCE FOR THE PLAINS.

AVIATION...CEILINGS WILL GRADUALLY LOWER THIS MORNING LEADING TO
SNOW SHOWERS BY LATE MORNING AND CONTINUING THROUGH EARLY EVENING.
ILS APPROACHES LIKELY BY MID MORNING AND POSSIBLE MVFR CIGS/VSBYS
THIS AFTERNOON AND EVENING IN SNOW SHOWERS. INCREASING NORTH TO
NORTHWEST WINDS BY AFTERNOON WITH SPEEDS IN THE 15-25KT
RANGES...ESPECIALLY AT KDEN. SNOWFALL AMOUNTS LOOK TO BE FROM 1-2
INCHES...HIGHEST AMOUNTS AT APA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....KRIEDERMAN
AVIATION...D-L
Hazardous weather outlook, Feb 26, 10:41 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1041 AM MST TUE FEB 26 2013

COZ030>051-271745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1041 AM MST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS COLORADO TODAY AND
THIS EVENING WITH SNOW AND CONTINUED COLD TEMPERATURES.

LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS AND ADJACENT PLAINS
THROUGH THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE
EXPECTED OVER THE FRONT RANGE URBAN CORRIDOR WITH THE HIGHEST
AMOUNTS SOUTH OF DENVER ACROSS JEFFERSON...DOUGLAS AND WESTERN
ELBERT COUNTIES. OVER THE MOUNTAINS AND HIGH VALLEYS...EXPECT 2 TO
8 INCHES BY LATER TONIGHT. OVER THE FAR NORTHEAST PLAINS ONLY
SCATTERED SNOW SHOWERS THIS AFTERNOON WITH ANY ACCUMULATIONS UNDER
AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SNOW FOR THE MOUNTAINS THURSDAY INTO
EARLY FRIDAY AS A WEAK DISTURBANCE PASSES OVERHEAD. THE WEATHER
WILL THEN TURN WARMER AND DRIER BEFORE ANOTHER SYSTEM MOVES INTO
THE AREA SUNDAY INTO MONDAY BRINGING A CHANCE OF PRECIPITATION TO
THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 blizzard. Local standard time, as filed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 26, 12:00 PM MST to 10:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 26, 12:00 PM MST to 10:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
February 26, 5:00 PM MST to 11:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
February 26, 5:00 PM MST to 11:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436307, 436308, 436311, 436312.